Graphs and Combinatorics

, Volume 35, Issue 4, pp 941–957 | Cite as

The (nk)-Extendable Graphs in Surfaces

  • Yushan Ma
  • Qiuli Li
  • Heping ZhangEmail author
Original Paper


A connected graph G with at least \(2k+2\) vertices is called k-extendable if it has a matching of size k and every such matching can extend to a perfect matching in G. A graph G is an (nk)-graph if for any set S of n vertices, the subgraph \(G-S\) is k-extendable. For a surface \(\Sigma \), Lu and Wang established the pleasurable formula of the minimum number \(k=\mu (n,{\varSigma })\) such that no \({\varSigma }\)-embeddable graph is an (nk)-graph by fixing the parameter n. In this paper, we make the other parameter k fixed and figure out the minimum number \(n=\rho (k,{\varSigma })\) such that no \({\varSigma }\)-embeddable graph is an (nk)-graph. By the way, the well-known Dean’s formula (Theorem 1.1) can be reproduced. Further, we find out an upper bound on the order of (nk)-graphs embedded in \({\varSigma }\) for any non-negative integers nk with \(k\ge 1\), \(n+2k\ge 6\) and \((n,k)\ne (0,3)\), which yields two results: (i) there are infinitely many (nk)-graphs embedded in the sphere (resp. the projective plane) if and only if \(n+2k\le 4\); (ii) for each surface \({\varSigma }\) homeomorphic to neither the sphere nor the projective plane, there are infinitely many \({\varSigma }\)-embeddable (nk)-graphs if and only if \(n+2k\le 5\) or \((n,k)=(0,3)\).


Perfect matching Matching extendability Factor-criticality \((n{, }k)\)-graph Graph in surface 



The authors sincerely thank three referees for their careful reading and valuable comments and suggestions.


  1. 1.
    Aldred, R.E.L., Kawarabayashi, K., Plummer, M.D.: On the matching extendability of graphs in surfaces. J. Comb. Theory Ser. B 98, 105–115 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Beineke, L.W., Wilson, R.J., Gross, J.L., Tucker, T.W.: Topics in Topological Graph Theory. Cambridge Univ. Press, Cambridge (2009)CrossRefGoogle Scholar
  3. 3.
    Cook, R.J.: Heawood’s theorem and connectivity. Mathernatika 20, 201–207 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Dean, N.: The matching extendability of surfaces. J. Comb. Theory Ser. B 54, 133–141 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Favaron, O.: On \(k\)-factor-critical graphs. Discuss. Math. Graph Theory 16, 41–51 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Gross, J.L., Tucker, T.W.: Topological Graph Theory. Wiley, New York (1987). (Dover, 2001) zbMATHGoogle Scholar
  7. 7.
    Holton, D.A., Plummer, M.D.: 2-extendability in 3-polytopes. In: Combinatorics, pp. 281–300. North-Holland, Amsterdam (1988)Google Scholar
  8. 8.
    Holton, D.A., Lou, D., Plummer, M.D.: On the 2-extendability of planar graphs. Discrete Math. 96, 81–89 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Lebesgue, H.: Quelques conséquences simples de la formule d’Euler. J. Math. Pures Appl. 19, 27–43 (1940)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Li, Q.: Study on the Matching Extension of Graphs in Surfaces. Ph.D. Thesis, Lanzhou University (2012)Google Scholar
  11. 11.
    Li, Q., Zhang, H.: On the restricted matching extension of graphs in surfaces. Appl. Math. Lett. 25(11), 1750–1754 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Li, Q., Liu, W., Zhang, H.: Some results on the matching extendability of graphs in surfaces. Utilitas Math. 100, 97–111 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Liu, G., Yu, Q.: Generalization of matching extensions in graphs. Discrete Math. 231, 311–320 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lu, H., Wang, D.G.L.: Surface embedding of \((n, k)\)-exetndable graphs. Discrete Appl. Math. 179, 163–173 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Mizukai, I., Negami, S., Suzuki, Y.: The 2-extendability of graphs on the projective plane, the torus and the Klein bottle. Graphs Comb. 26, 549–557 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Mohar, B., Thomassen, C.: Graphs on Surfaces. The Johns Hopkins University Press, Baltimore (2001)zbMATHGoogle Scholar
  17. 17.
    Negami, S., Suzuki, Y.: The 2-extendability of 5-connected graphs on the Klein bottle. Discrete Math. 310, 2510–2518 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ore, O.: The Four-Color Problem, pp. 4–61. Academic, New York (1967)zbMATHGoogle Scholar
  19. 19.
    Ore, O., Plummer, M.D.: Cyclic coloration of plane graphs. In: Tutte, W.T. (ed.) Recent Progress in Combinatorics, pp. 287–293. Academic, New York (1969)Google Scholar
  20. 20.
    Parsons, T., Pica, G., Pisanski, T., Ventre, A.: Orientably simple graphs. Math. Slovaca. 37, 391–394 (1987)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Plummer, M.D.: On \(n\)-extendable graphs. Discrete Math. 31, 201–210 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Plummer, M.D.: Matching extension and the genus of a graph. J. Comb. Theory Ser. B 44, 329–337 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Plummer, M.D.: A theorem on matchings in the plane. In: Graph theory in memory of G. A. Dirac, Ann. Discrete Math., vol. 41, pp. 347–354. North-Holland, Amsterdam (1989)Google Scholar
  24. 24.
    Plummer, M.D.: Extending matchings in planar graphs IV. Discrete Math. 109, 207–219 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Plummer, M.D.: Extending matchings in graphs: a survey. Discrete Math. 127, 277–292 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Plummer, M.D.: Extending matchings in graphs: an update. In: Surveys in Graph Theory (San Francisco, CA 1995), Congr. Numer., vol. 116, pp. 3–32 (1996)Google Scholar
  27. 27.
    Plummer, M.D.: Recent progress in matching extension. In: Grötschel, M., Katona, G.O.H., Sági, G. (eds.) Building Bridges, Bolyai Soc. Math. Stud., vol. 19, pp. 427–454. Springer, Berlin (2008)Google Scholar
  28. 28.
    Plummer, M.D., Zha, X.: On the \(p\)-factor-criticality of the Klein bottle. Discrete Math. 287, 171–175 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Ringel, G.: Das geschlecht des vollständigen paaren graphen. Abh. Math. Sem. Vniv Hamburg 28, 139–150 (1965)CrossRefzbMATHGoogle Scholar
  30. 30.
    Ringel, G.: Der vollständige paare graph auf nichtorentierbaren flächen. J Reine Angew Match. 220, 88–93 (1965)zbMATHGoogle Scholar
  31. 31.
    Su, H., Zhang, H.: The factor-criticality of surfaces (2002) (Unpublished)Google Scholar
  32. 32.
    Youngs, J.W.T.: Minimal imbeddings and the genus of a graph. J. Math. Mech. 12, 303–315 (1963)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Yu, Q., Liu, G.: Graph Factors and Matching Extensions. Higher Education Press, Beijing (2009). (Springer, Berlin) CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsLanzhou UniversityLanzhouPeople’s Republic of China

Personalised recommendations